Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 179, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2025, 6:08 PM CDT for Waseca County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2025, 6:08 PM CDT (23:08 UTC)
- Expired
- Sep 21, 2025, 6:44 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Waseca County, MN
The radar
The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669
WUUS53 KMPX 212308
SVRMPX
MNC161-220000-
/O.NEW.KMPX.SV.W.0179.250921T2308Z-250922T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT Sun Sep 21 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southern Waseca County in south central Minnesota...
* Until 700 PM CDT.
* At 608 PM CDT, a severe thunderstorm was located 6 miles northeast
of Waldorf, or 20 miles west of Owatonna, moving east at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Otisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing large hail.
&&
LAT...LON 4396 9370 4403 9365 4402 9341 4389 9341
TIME...MOT...LOC 2308Z 283DEG 13KT 4399 9361
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
ETA2 follow-up statements
855
WWUS53 KMPX 212317
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 PM CDT Sun Sep 21 2025
MNC161-220000-
/O.CON.KMPX.SV.W.0179.000000T0000Z-250922T0000Z/
Waseca MN-
617 PM CDT Sun Sep 21 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT FOR
SOUTHEASTERN WASECA COUNTY...
At 617 PM CDT, a severe thunderstorm was located 7 miles southwest
of Waseca, or 18 miles southwest of Owatonna, moving east at 15 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Mainly rural areas of Southeastern Waseca County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors should move to shelter inside a well-built structure
and stay away from windows. This storm is capable of producing
dangerous hail.
Report severe weather to your nearest law enforcement agency or the
National Weather Service office in Twin Cities/Chanhassen MN.
&&
LAT...LON 4396 9363 4402 9360 4402 9341 4389 9341
TIME...MOT...LOC 2308Z 283DEG 13KT 4399 9361
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
ETA841 WWUS53 KMPX 212344 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 644 PM CDT Sun Sep 21 2025 MNC161-212354- /O.CAN.KMPX.SV.W.0179.000000T0000Z-250922T0000Z/ Waseca MN- 644 PM CDT Sun Sep 21 2025 ...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHEASTERN WASECA COUNTY... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office. && LAT...LON 4396 9363 4402 9360 4402 9341 4389 9341 TIME...MOT...LOC 2317Z 285DEG 19KT 4397 9351 $$ ETA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:04 PM CDT, 5 hours 4 minutes earlier. Its key messages:
- Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN.
- Lingering shower chances Monday, and possibly Tuesday across the south and east.
- Rest of the week, drying out with above normal temperatures of highs the mid 70s.
Area forecast discussion, Sep 21, 1:04 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 104 PM CDT Sun Sep 21 2025 .KEY MESSAGES... - Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN. - Lingering shower chances Monday, and possibly Tuesday across the south and east. - Rest of the week, drying out with above normal temperatures of highs the mid 70s. && .DISCUSSION... Issued at 100 PM CDT Sun Sep 21 2025 Today... Interesting weather setup with small and compacts upper level low spinning across northwest Minnesota. Upper level ascent ahead of this PV anomaly, was leading to clouds and some rain showers. For the rest of today, expect isolated rain showers mainly along and north of I-94 from this feature. Farther south, there was an area of clouds and showers across southeast Minnesota, and these were tied to an area of low level Theta_E advection, This will be the focus for showers and some thunderstorms this afternoon through the late evening. Forecast soundings for later today show low LCLs, a veered hodograph, and around 1500 J/kg of uncapped CAPE. The current thinking is the uncapped nature of the environment should lead to several thunderstorms, and the lack of strong deep layer shear means the updrafts will be short-lived and relatively weak. However, there is a scenario where a couple storms are able to tap into the marginal shear, and remain somewhat isolated. If this were the case, could see a potential for a brief tornado, and perhaps some large hail. SPC has introduced a 2 percent tornado chance for this reason. Later this evening, storms will become more elevated as we lose the surface heating. This will bring an end to the tornado threat, but some hail is possible for a few hours past sunset. In summary, the severe weather threat is low, which is why there is only a Marginal Risk, but a few of the stronger storms could pose a tornado and/or hail threat. Monday and Tuesday... The upper level trough bringing the chances for rain will become more positively tilted and shear out, but this will be a slow process. A few areas of positive vorticity will rotate across the Upper Midwest, and could bring lingering small chances for a light rain showers mainly to the south along I-90, and along/east of I-35. By Wednesday, confidence in dry weather increases. Upper level subsidence is reflected in increasing surface pressure, so expect more sun than clouds, with light winds expected through the weekend. Temperatures will be in the 70s, with dewpoints in the 50s. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 100 PM CDT Sun Sep 21 2025 Areas of sct to bkn low to mid-level cu cover most sites this afternoon. We have already began to see areas of light SHRA develop near STC over to EAU which have developed a little faster than what forecast guidance anticipated. Thus introduced tempo groups for SHRA at STC, and EAU for the next couple of hours. Showers and iso areas of TSRA are expected to become more widespread across all sites except for STC, and AXN starting later this afternoon mostly after 22/23z timeframe then progressing from west to east. Confidence lacks on direct impacts at each site so continued with prob30 TSRA mentions but tried to shrink the timing window a bit. Once rain passes, fog is expected to develop late tonight into early tomorrow morning with IFR to LIFR visibilities likely across our western most sites. Southwest winds will remain light becoming variable tonight through the rest of the period as the center of a surface low passes overhead Monday. KMSP...Best timing for precip looks to range between 00z to 04z this evening. A few pockets of thunder are possible thus changed previously mentioned SHRA to TSRA. Cigs will decrease to near MVFR late tonight into tomorrow morning. There is a potential IFR cigs do occur but lacked confidence with duration thus, used sub 1000kft sct cigs for now. /OUTLOOK FOR KMSP/ TUE-WED...VFR. Wind NE 5-10 kts. THU-FRI...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...Dunleavy
Hazardous weather outlook, Sep 21, 12:36 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1236 PM CDT Sun Sep 21 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1236 PM CDT Sun Sep 21 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms this afternoon/evening. A few storms over southern Minnesota, including the Twin Cities metro, may be strong to severe, with the main hazard being large hail. There is a non- zero chance of a brief tornado. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms can be expected over far southern Minnesota on Monday. A few storms may be strong to severe, with the main hazards being large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight. Dunleavy
In the hours before
Special weather statement, Sep 21, 3:57 PM CDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 357 PM CDT Sun Sep 21 2025 MNZ083-212130- Blue Earth MN- 357 PM CDT Sun Sep 21 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLUE EARTH COUNTY UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near Vernon Center, or 15 miles southwest of Mankato, moving east at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Good Thunder, Vernon Center and Garden City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4397 9425 4403 9426 4408 9404 4393 9398 TIME...MOT...LOC 2057Z 258DEG 16KT 4400 9419 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH ETA
Special weather statement, Sep 21, 4:16 PM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 416 PM CDT Sun Sep 21 2025 MNZ083-212145- Blue Earth MN- 416 PM CDT Sun Sep 21 2025 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BLUE EARTH COUNTY UNTIL 445 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over Good Thunder, or 11 miles south of Mankato, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... St. Clair and Pemberton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4397 9400 4406 9403 4411 9377 4398 9377 TIME...MOT...LOC 2116Z 265DEG 24KT 4401 9401 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH ETA
Special weather statement, Sep 21, 4:59 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Sun Sep 21 2025
MNZ083-084-212245-
Waseca MN-Blue Earth MN-
459 PM CDT Sun Sep 21 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WASECA
AND EAST CENTRAL BLUE EARTH COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Lake Crystal to 5 miles north of
Waldorf, or extending from 13 miles southwest of Mankato to 17 miles
southeast of Mankato, moving east at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Waseca, Janesville, St. Clair, Good Thunder, Pemberton, Smiths Mill,
Alma City and Waseca Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4400 9410 4407 9415 4411 9412 4417 9377
4417 9351 4397 9357
TIME...MOT...LOC 2158Z 256DEG 9KT 4405 9419 4407 9408 4402 9387 4400
9382 4401 9370
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ETALocal storm report, Sep 21, 5:57 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
557 PM CDT Sun Sep 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Hail 6 S Waseca 44.00N 93.50W
09/21/2025 M1.00 Inch Waseca MN Trained Spotter
Spotter measured hailstones of penny to
quarter size.
&&Local storm report, Sep 21, 6:01 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
601 PM CDT Sun Sep 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail 6 W Lemond 43.98N 93.49W
09/21/2025 M1.25 Inch Waseca MN Trained Spotter
&&Local storm report, Sep 21, 6:02 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
602 PM CDT Sun Sep 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail 6 NNW New Richland 43.98N 93.53W
09/21/2025 M2.00 Inch Waseca MN Trained Spotter
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:57 PM CDT | Special Weather Statement | MPX | Blue Earth | 33 min |
| Sep 21, 4:16 PM CDT | Special Weather Statement | MPX | Blue Earth | 29 min |
| Sep 21, 4:59 PM CDT | Special Weather Statement | MPX | Blue Earth, Waseca | 46 min |
| Sep 21, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 26 min |
| Sep 21, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 38 min |
| Sep 21, 6:32 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| Sep 21, 6:55 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.